Alert archive / Utah / High Wind Watches in 2016

High Wind Watch 7, NWS Salt Lake City, UT

December 15, 2016

NWS Salt Lake City, UT issued this high wind watch at Dec 15, 2016, 2:42 AM MST. It took effect at Dec 16, 2016, 12:00 PM MST. It was in force for .

The area

The counties it named.

The facts

Issued
Dec 15, 2016, 2:42 AM MST (09:42 UTC)
In effect from
Dec 16, 2016, 12:00 PM MST
Expired
Dec 15, 2016, 11:51 AM MST
In force
Issued by
NWS Salt Lake City, UT

The text

As transmitted.

836 
WWUS75 KSLC 150942
NPWSLC

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
242 AM MST THU DEC 15 2016

UTZ015-016-151900-
/O.NEW.KSLC.HW.W.0008.161216T0500Z-161216T2300Z/
WEST CENTRAL UTAH-SOUTHWEST UTAH-
INCLUDING THE CITIES OF...DELTA...FILLMORE...BEAVER...
CEDAR CITY...MILFORD
242 AM MST THU DEC 15 2016

...HIGH WIND WARNING IN EFFECT FROM 10 PM THIS EVENING TO 4 PM
MST FRIDAY...

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A HIGH
WIND WARNING...WHICH IS IN EFFECT FROM 10 PM THIS EVENING TO 4 PM
MST FRIDAY.

* AFFECTED AREA...WEST CENTRAL AND SOUTHWEST UTAH.

* WINDS...SOUTHWEST 30 TO 40 MPH WITH GUSTS EXCEEDING 60 MPH.

* TIMING...DEVELOPING TONIGHT...PEAKING FRIDAY MORNING THROUGH MID
  AFTERNOON BEFORE DIMINISHING LATE DAY.

* IMPACTS...STRONG CROSSWINDS WILL AFFECT EAST WEST ROUTES. THOSE
  DRIVING HIGH PROFILE VEHICLES OR TOWING TRAILERS WILL BE MOST
  AFFECTED. RESIDENTS SHOULD SECURE ALL LIGHT WEIGHT OUTDOOR
  PROPERTY INCLUDING LOOSE HOLIDAY DECORATIONS. WIND SENSITIVE
  OPERATIONS WILL BE IMPACTED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR IS OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE. VEHICLES,
ESPECIALLY HIGH PROFILE VEHICLES, CAN BE DIFFICULT TO CONTROL AT
TIMES IN HIGH WINDS. MOTORISTS SHOULD TAKE EXTRA CAUTION,
ESPECIALLY WHILE CROSSING BRIDGES, OVERPASSES, AND UNSHELTERED
AREAS.

&&

$$

UTZ013-019>021-151900-
/O.NEW.KSLC.HW.A.0007.161216T1900Z-161217T0500Z/
SAN RAFAEL SWELL-UTAHS DIXIE AND ZION NATIONAL PARK-
SOUTH CENTRAL UTAH-GLEN CANYON RECREATION AREA/LAKE POWELL-
INCLUDING THE CITIES OF...GREEN RIVER...HANKSVILLE...ST GEORGE...
KANAB...ESCALANTE...BULLFROG
242 AM MST THU DEC 15 2016

...HIGH WIND WATCH IN EFFECT FROM FRIDAY AFTERNOON THROUGH FRIDAY
EVENING...

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A HIGH
WIND WATCH...WHICH IS IN EFFECT FROM FRIDAY AFTERNOON THROUGH
FRIDAY EVENING.

* AFFECTED AREA...UTAHS DIXIE...SOUTH CENTRAL UTAH...GLEN CANYON
  RECREATION AREA INCLUDING LAKE POWELL...AND THE SAN RAFAEL
  SWELL.

* WINDS...SOUTHWEST 30 TO 40 MPH WITH GUSTS EXCEEDING 60 MPH WILL
  BE POSSIBLE.

* TIMING...DEVELOPING LATE MORNING FRIDAY...PEAKING FRIDAY
  AFTERNOON AND EVENING BEFORE DIMINISHING.

* IMPACTS...STRONG CROSSWINDS MAY AFFECT EAST WEST ROUTES. THOSE
  DRIVING HIGH PROFILE VEHICLES OR TOWING TRAILERS WILL BE MOST
  AFFECTED. RESIDENTS SHOULD SECURE ALL LIGHT WEIGHT OUTDOOR
  PROPERTY INCLUDING LOOSE HOLIDAY DECORATIONS. WIND SENSITIVE
  OPERATIONS MAY BE IMPACTED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS
HIGH WIND EVENT. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 58 MPH OR STRONGER MAY OCCUR. CONTINUE TO MONITOR THE LATEST
FORECASTS.

&&

$$

ROGOWSKI/STRUTHWOLF

FOR MORE INFORMATION FROM NOAA/NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY

FOR INFORMATION ON POTENTIAL TRAVEL IMPACTS VISIT...
HTTP://UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX
1 follow-up statement
374 
WWUS75 KSLC 151851
NPWSLC

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1151 AM MST THU DEC 15 2016


UTZ015-016-160300-
/O.CON.KSLC.HW.W.0008.161216T0500Z-161216T2300Z/
WEST CENTRAL UTAH-SOUTHWEST UTAH-
INCLUDING THE CITIES OF...DELTA...FILLMORE...BEAVER...
CEDAR CITY...MILFORD
1151 AM MST THU DEC 15 2016

...HIGH WIND WARNING REMAINS IN EFFECT FROM 10 PM THIS EVENING TO
4 PM MST FRIDAY...

* AFFECTED AREA...WEST CENTRAL AND SOUTHWEST UTAH.

* WINDS...SOUTHWEST 30 TO 40 MPH WITH GUSTS EXCEEDING 60 MPH.

* TIMING...WINDS WILL INCREASE IN INTENSITY TONIGHT AND THEN PEAK
  ON FRIDAY MORNING THROUGH MID AFTERNOON BEFORE DIMINISHING LATE
  IN THE DAY.

* IMPACTS...STRONG CROSSWINDS WILL AFFECT EAST WEST ROUTES...INCLUDING
  U.S. ROUTE 6 AND STATE ROUTE 21. THOSE DRIVING HIGH PROFILE
  VEHICLES OR TOWING TRAILERS WILL BE MOST AFFECTED. RESIDENTS
  SHOULD SECURE ALL LIGHT WEIGHT OUTDOOR PROPERTY INCLUDING LOOSE
  HOLIDAY DECORATIONS. WIND SENSITIVE OPERATIONS WILL BE IMPACTED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR IS OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR
GUSTS OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE. VEHICLES...
ESPECIALLY HIGH PROFILE VEHICLES... CAN BE DIFFICULT TO CONTROL
AT TIMES IN HIGH WINDS. MOTORISTS SHOULD TAKE EXTRA CAUTION...
ESPECIALLY WHILE CROSSING BRIDGES... OVERPASSES... AND
UNSHELTERED AREAS.

&&

$$

UTZ013-019>021-160300-
/O.UPG.KSLC.HW.A.0007.161216T1900Z-161217T0500Z/
/O.NEW.KSLC.WI.Y.0027.161216T1900Z-161217T0500Z/
SAN RAFAEL SWELL-UTAHS DIXIE AND ZION NATIONAL PARK-
SOUTH CENTRAL UTAH-GLEN CANYON RECREATION AREA/LAKE POWELL-
INCLUDING THE CITIES OF...GREEN RIVER...HANKSVILLE...ST GEORGE...
KANAB...ESCALANTE...BULLFROG
1151 AM MST THU DEC 15 2016

...WIND ADVISORY IN EFFECT FROM NOON TO 10 PM MST FRIDAY...

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM NOON TO 10 PM MST FRIDAY. THE
HIGH WIND WATCH IS NO LONGER IN EFFECT.

* AFFECTED AREA...UTAHS DIXIE...SOUTH CENTRAL UTAH...GLEN CANYON 
  RECREATION AREA INCLUDING LAKE POWELL...AND THE SAN RAFAEL 
  SWELL.

* WINDS...SOUTHWEST 30 TO 40 MPH WITH GUSTS TO 55 MPH.

* TIMING...WINDS WILL INCREASE IN INTENSITY DURING THE LATE
  MORNING ON FRIDAY AND THEN PEAK ON FRIDAY AFTERNOON AND EVENING
  BEFORE DIMINISHING.

* IMPACTS...STRONG CROSSWINDS WILL AFFECT EAST WEST
  ROUTES...INCLUDING I-70 AND U.S. ROUTE 89. THOSE DRIVING HIGH
  PROFILE VEHICLES OR TOWING TRAILERS WILL BE MOST AFFECTED.
  RESIDENTS SHOULD SECURE ALL LIGHT WEIGHT OUTDOOR PROPERTY
  INCLUDING LOOSE HOLIDAY DECORATIONS. WIND SENSITIVE OPERATIONS
  MAY BE IMPACTED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WIND SPEEDS OF AT LEAST 31
MPH OR GUSTS OF 45 MPH ARE EXPECTED. MOTORISTS IN THE ADVISORY
AREA SHOULD BE PREPARED FOR SUDDEN GUSTY CROSS WINDS WHICH CAN
MAKE DRIVING DIFFICULT.

&&

$$

FOR MORE INFORMATION FROM NOAA/NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY

FOR INFORMATION ON POTENTIAL TRAVEL IMPACTS VISIT...
HTTP://UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this high wind watch went out at Dec 14, 10:08 PM MST, 4 hours 34 minutes earlier.

Area forecast discussion, Dec 14, 10:08 PM MST, 4 hours 34 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
1008 PM MST Wed Dec 14 2016

.SYNOPSIS...High pressure will build into the area tonight into
tomorrow morning. A windy and wet Pacific trough and associated cold
front will cross the region tomorrow night into Saturday.

&&

.DISCUSSION...An upper ridge is continuing to build into the eastern
Great Basin this evening as the pattern amplifies. Moisture that
spread into the area beginning last night has now mostly lifted
north. This combined with weakening 700mb advection has led to a
rapid decrease in precipitation over the last few hours. However,
lingering low-level moisture has kept many areas across northern
Utah in low clouds and patchy fog. While slight drying will occur
through the night, dewpoint depressions will remain small and patchy
fog could continue in some northern valleys. However, cloud cover in
place is expected to keep any dense fog from becoming very extensive.
Otherwise, cloud cover will prevent temperatures from falling much
tonight, although temperatures are already a bit colder than
previously forecast in some areas. Therefore, have updated the
forecast to lower overnight mins across much of northern Utah. Also
reduced PoPs for the rest of the night and added a mention of fog.

The next storm system will approach the West Coast late tomorrow.
Ahead of it, a moisture plume associated with an atmospheric river
event will round the south end of the Sierra Nevada and spread into
Utah. As a result, expect precipitation to increase beginning
tomorrow afternoon and become widespread tomorrow night into Friday.
Much of this will occur under a mild airmass with 700mb temperatures
between -2c and +1c. As a result snow levels are expected to be on
the high side initially, but given the significant amount of
moisture associated with the atmospheric river snow accumulations
will be significant above 8000ft. Cold advection will develop
tomorrow afternoon across northern Utah and tomorrow evening across
the south, after which snow levels will begin to fall. However,
drying aloft owing to subsidence in the wake of the trough axis
suggests that precipitation will begin to diminish tomorrow evening
so snow will begin to taper off as snow levels reach the valley
floors. Only minor accumulations are expected in most valleys at
this time. Strong winds owing to rapid cyclogenesis will result in
blowing and drifting of snow at the higher elevations. Some of these
winds will translate to the surface Thursday night through Friday
but given clouds and precipitation in place do not expect full
mixing of 50-60kt 700mb winds to the surface. A Winter Storm Warning
remains in place for all mountains above 8000ft at this time, but
will have to monitor the evolution of the storm to see if any
additional highlights are needed.

&&

.AVIATION...MVFR visibility at KSLC is expected to improve to VFR
around 06z as southerly drainage winds become established, but
there is a 40 percent chance that this could be delayed to 07-08z.
Otherwise ceilings will remain above 7 kft through the overnight
hours.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...Winter Storm Warning from 4 PM Thursday to 4 AM MST Saturday for
     UTZ007-008-009-010-517-518.

WY...None.
&&

Cheng

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.php
Hazardous weather outlook, Dec 14, 10:16 PM MST, 4 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1016 PM MST WED DEC 14 2016

UTZ001>016-019>021-517-518-WYZ021-151400-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
1016 PM MST WED DEC 14 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.

.DAY ONE...TONIGHT

PATCHY FOG WILL BE POSSIBLE ACROSS PORTIONS OF NORTHERN UTAH
TONIGHT...PARTICULARLY THE WASATCH FRONT...CACHE VALLEY AND
WASATCH BACK.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A COLD AND ENERGETIC STORM SYSTEM WILL MOVE ACROSS THE GREAT
BASIN LATE THURSDAY INTO SATURDAY. THIS STORM WILL BRING
WIDESPREAD VALLEY RAIN AND MOUNTAIN SNOW TO THE OUTLOOK AREA
FRIDAY...WITH RAIN CHANGING TO SNOW ACROSS THE VALLEYS LATE
FRIDAY AFTERNOON INTO EARLY SATURDAY. SNOW WILL CONTINUE INTO
SATURDAY MORNING. ACCUMULATING SNOW IS EXPECTED FOR MOST LOCATIONS
IN THE OUTLOOK AREA DURING THIS PERIOD. ALTHOUGH SIGNIFICANT
ACCUMULATIONS ARE EXPECTED ABOVE 8000 FEET...ACCUMULATIONS SHOULD
BE MINOR IN MOST VALLEYS. HOWEVER...LOCALLY HIGHER SNOW TOTALS
MAY OCCUR IN AND AROUND THE SALT LAKE AND TOOELE VALLEYS DUE TO
LAKE EFFECT SNOW LATE FRIDAY NIGHT INTO SATURDAY MORNING.

THIS STORM SYSTEM WILL ALSO BRING STRONG GUSTY SOUTHERLY WINDS
ESPECIALLY TO WEST CENTRAL AND SOUTHWEST UTAH LATE THURSDAY
THROUGH FRIDAY. GUSTY NORTHWEST WINDS ARE EXPECTED BEHIND THE COLD
FRONT PARTICULARLY ACROSS THE WEST DESERT...WESTERN UINTA BASIN
AND CASTLE COUNTRY FRIDAY NIGHT INTO SATURDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY

FOR INFORMATION ON POTENTIAL ROAD TRAVEL IMPACTS VISIT...
HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 15, 2:42 AM MSTHigh Wind WarningSLC39 hr
Dec 15, 2:43 AM MSTFlash Flood WatchSLC41 hr
Dec 15, 11:51 AM MSTWind AdvisorySLC28 hr
Dec 15, 2:57 PM MSTWinter Weather AdvisorySLC37 hr

Nearby

High Wind Watches in Utah, 2016Every high wind watch in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.